Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 10, NWS Houston/Galveston, TX

December 2, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Dec 2, 2020, 8:29 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Dec 2, 2020, 10:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2020, 8:29 PM CST (02:29 UTC)
In effect from
Dec 2, 2020, 10:00 PM CST
Expired
Dec 3, 2020, 9:00 AM CST
In force
11 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS74 KHGX 030229
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
829 PM CST Wed Dec 2 2020

TXZ436>438-031500-
/O.NEW.KHGX.WI.Y.0010.201203T0400Z-201203T1500Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Surfside Beach and Galveston
829 PM CST Wed Dec 2 2020

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Northwesterly winds 20 to 25 mph with gusts up to 35 to 
  40 mph expected.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island, and
  Bolivar Peninsula.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Northwesterly winds will be increasing
  behind the cold front overnight. The strongest wind gusts will
  be along the coast, but further inland the wind gusts will be up
  to 20 to 25 mph. Wind speeds will slowly decrease throughout Thursday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
787 
WWUS74 KHGX 030244
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
844 PM CST Wed Dec 2 2020

TXZ436>438-031045-
/O.CON.KHGX.WI.Y.0010.201203T0400Z-201203T1500Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Surfside Beach and Galveston
844 PM CST Wed Dec 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Northwesterly winds 20 to 25 mph with gusts up to 35 to 
  40 mph expected.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island, 
  and Bolivar Peninsula.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Northwesterly winds will be increasing 
  behind the cold front overnight. The strongest wind gusts will 
  be along the coast, but further inland the wind gusts will be 
  up to 20 to 25 mph. Wind speeds will slowly decrease 
  throughout Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 2, 5:47 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 2, 5:47 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
547 PM CST Wed Dec 2 2020

.AVIATION [00Z TAF Issuance]...

The cold front is making its way through the region this evening
with scattered showers and isolated thunderstorms popping up along
and out ahead of the front. Precipitation chances have already
come to an end at CLL, and will shortly come to an end for UTS and
CXO. One last band of moderate rain showers will impact IAH
between 00-01z with the FROPA, then just some light scattered rain
showers through 3z. The front should be off the coast by 3-5z
bringing an end to the precipitation threat for the entire region
by that point. IFR CIGs of around 700ft are accompanying the
FROPA, but expect CIGS to rise to MVFR conditions shortly after
the passage with VFR conditions expected by sunrise. The front
will be ushering in gusty northwesterly winds behind it with winds
picking up overnight across the region and remaining elevated
through tomorrow afternoon. The strongest winds will be felt along
the coast with GLS seeing wind gusts to near 30kts overnight.
Further inland wind gusts should be capped at around 20 to 25kts.
Besides the breezy to gusty conditions tomorrow, expect VFR
conditions to prevail through the day.

Fowler

&&

.PREV DISCUSSION /Issued 332 PM CST Wed Dec 2 2020/...

.SHORT TERM [Rest of Today]...

A broad area of rain showers moved across most of the counties that
was associated with pre frontal troughing. A low level jet over the
area was in phase with the onshore flow and was able to inundate the
lower atmosphere with moisture. Though the atmosphere was fairly
primed for thunderstorms, not much was in the area for any initial
lifting to break through the low CAP over the area. So mainly an
abundance of rainfall was seen throughout most of the counties. In
the Greater Houston area, some spots exceeded 2" of rainfall but
mainly around 1" was the average.

So as that moves out the area we make way for the front. Already in
the western CWA, the boundary is expected to be in the Houston area
over the next few hours and then moving out of the CWA early
tonight. Chances of thunderstorm development still exist along and
ahead of the frontal boundary. The wedge of cooler air is capable of
producing enough lift to kick start a thunderstorm or two though not
much CAPE will be in the area and overall stability indicies are not
too favorable to much thunderstorm activity. Counties more at risk
will be along the coast that have higher CAPE values, more favorable
LI values, and overall more unstable.

On the bright side, in a matter of hours this will pass and a drier
northwesterly flow will set in and skies will progressively clear
overnight. 35

.LONG TERM [Thursday Through Wednesday]...

As surface high pressure moves into place across the south central
CONUS in the wake of today's frontal passage, we will enter into
a period of cooler, drier, and generally benign weather that
should last at least into the beginning of next week. A sustained
offshore wind pattern will drive down moisture availability
substantially over the next 24-36 hours, with global models
indicating that most locations will see a reduction in total PW
values to well below 0.5 in by Friday afternoon. Although a second
upper low looks to approach the SE TX by early Saturday, with much
of the region situated within the left front quadrant of an
associated upper jet streak, a lack of instability and the
aforementioned drop in moisture should inhibit the development of
showers and storms. Onshore flow and thereby increasing moisture
may return by the end of next week.

High temperatures over the extended period will remain below
normal for early December, with values in the upper 50s through
the end of the work week and lower 60s as we approach the weekend
and the early part of next week. Lows will once again dip into the
upper 30s to low 40s, though we're unlikely to see another
widespread freeze event as the area experienced on Tuesday. With
little instability and limited moisture availability expected
through persist through the extended period, have not included any
showers/storms in the weather grids through Day 7. All things
considered...it should be a great next few days for a family stroll
around the neighborhood or backyard campfire in the
evening...just don't forget your jacket or sweatshirt.

.MARINE...

...STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER THE GULF WATERS
THROUGH EARLY EVENING...

Storms still firing up over the coastal waters about 70-20 nm off
the coast this afternoon and as s/w approaches expecting that it
should peak the development about now through 5 pm and then weaken
with the loss of heating and slight relaxation of winds ahead of the
cold front. High shear environment over the Gulf with impressive
supercells/evolution over the last 4 hours. Cold front nearing
College Station area at 2 pm should push across the Matagorda Bay
early this evening-Galveston Bay by 9 or 10 pm and through the
remaining coastal waters by 1 am Wednesday. Strong offshore flow
will follow in the wake of the cold front with 20-25 knot sustained
winds. Seas will be chaotic and rough with steep waves thanks in
large part to the long southeasterly fetch and the opposing surface
winds tonight. The strong offshore flow gradually weakens Wednesday
after sunrise over the Bays then even more slowly in the
afternoon/evening. For now will carry SCA flags for the bays through
15z Wed and Gulf waters through 01z Thu.

This strong offshore flow should drop tide levels from the well
above normal readings this afternoon to slightly below normal by
Wednesday morning. Probably won't need a low water advisory.

Thursday the offshore flow continues as high pressure builds into TX
and may still need SCEC/SCA flags on the Gulf waters. Friday through
Sunday lighter offshore flow of 5-13 knots continues bringing much
calmer conditions and lowered tide levels. The flow may eventually
become southwesterly by the middle of next week.

45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  34  55  35  57  36 /  10   0   0   0   0
Houston (IAH)          41  56  40  56  39 /  80   0   0   0   0
Galveston (GLS)        47  58  47  58  50 /  70   0  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 9 AM CST Thursday for the following
     zones: Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
     for the following zones: Matagorda Bay.

     Small Craft Advisory until 9 AM CST Thursday for the following
     zones: Galveston Bay.

     Small Craft Advisory until 7 PM CST Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

SHORT TERM...35
LONG TERM...Cady
AVIATION...Fowler
MARINE...35

In the hours before

Special weather statement, Dec 2, 3:11 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
311 PM CST Wed Dec 2 2020

TXZ235-236-335-336-436-022200-
Coastal Matagorda TX-Inland Matagorda TX-Matagorda Islands TX-
Coastal Jackson TX-Inland Jackson TX-
311 PM CST Wed Dec 2 2020

...SPECIAL WEATHER STATEMENT...

At 311 PM CST, Doppler radar was tracking a strong thunderstorm over
Palacios, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Matagorda, Palacios, South Texas Nuclear Plant and Wadsworth.

LAT...LON 2864 9631 2882 9632 2889 9575 2862 9574
TIME...MOT...LOC 2111Z 267DEG 26KT 2874 9623

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.